MAUDE Adverse Event Report: ORTHOFIX SRL DOUBLE ROW FOOTPLATE, 140MM, TL-HEX STERILE

ORTHOFIX SRL DOUBLE ROW FOOTPLATE, 140MM, TL-HEX STERILE
Model Number 99-56-22020
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Code Available (3191)
Date of Event 11/16/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code 99-56-22020 lot v1374298 before the market release.No anomalies have been found.The original lot, manufactured in 2014, was comprised of (b)(4) devices.All of them have already been distributed to the market.Technical evaluation: the device involved in this event has not yet been received by orthofix (b)(4).Orthofix (b)(4) is strictly in contact with the local distributor to have the device concerned.The technical evaluation of the device involved will be performed as soon as the device become available.Medical evaluation: the information available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the technical evaluation are available.As soon as the results of the technical investigation are available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: device code: 99-56-22020; lot number: v1374298; quantity: 1; hospital name: not provided; surgeon name: not provided; date of initial surgery: (b)(6) 2016; body part to which device was applied: not provided; surgery description:not provided; patient's information: not provided; problem observed during: clinical use on patient/intraoperative; type of problem: device functional problem; event description: surgeon decided to do a butt frame and used 140mm double row foot plate.When he tried to connect rings with tl-hex struts, the foot plate would not accept the new style of struts.The holes for the pegs were to small.He had no issue pushing in the old style of tl-hex struts.The frame is currently on the patient, rings connected with rapid adjust struts.We are sending the remainder of old struts from our warehouse to the hospital for monday conversion to tl-hex frame.No further clinical details were provided.On 18 november orthofix (b)(4) received from the distributor two pictures illustrating the functional problem notified.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4) checked the internal records related to the controls made on the device code 99-56-22020 lot v1374298 before the market release.No anomalies have been found.The original lot, manufactured in 2014, was comprised of (b)(4) devices.All of them have already been distributed to the market.Technical evaluation the device involved in this event has not yet been received, as it is currently in transit to arrive to orthofix (b)(4) office shortly.The technical evaluation of the device involved will be performed as soon as the device become available.Medical evaluation the information available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the technical evaluation are available.As soon as the results of the technical investigation are available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information initially provided by the local distributor indicates: device code: 99-56-22020; lot number: v1374298; quantity: 1; hospital name: not provided; surgeon name: not provided; date of initial surgery: (b)(6) 2016; body part to which device was applied: not provided; surgery description:not provided; patient's information: not provided; problem observed during: clinical use on patient/intraoperative; type of problem: device functional problem; event description: surgeon decided to do a butt frame and used 140mm double row foot plate.When he tried to connect rings with tl-hex struts, the foot plate would not accept the new style of struts.The holes for the pegs were to small.He had no issue pushing in the old style of tl-hex struts.The frame is currently on the patient, rings connected with rapid adjust struts.We are sending the remainder of old struts from our warehouse to the hospital for monday conversion to tl-hex frame.On 18 november orthofix (b)(4) received from the distributor two pictures illustrating the functional problem notified.On january 24, 2017 orthofix (b)(4) received from the distributor the completed complaint form, including the following details, which were not available with the initial notification: hospital name: (b)(6); surgeon name: dr.(b)(6); date of initial surgery: (b)(6) 2016; body part to which device was applied: foot; surgery description: correction; patient's information: (b)(6), previous health condition: chronic insensitivity to pain; problem observed during: clinical use on patient/intraoperative; type of problem: device functional problem.The complaint report form indicates: the device failure did not have any adverse effects on patient; the surgery was completed with used device; the event did not lead to a clinically relevant increase in the duration of the surgical procedure; an additional surgery was not required; copies of the operative report are not available; copies of x-ray images are not available; information on patient current health condition: correction completed satisfactorily.On february 21, 2017 orthofix (b)(4) received from the distributor the information that the ring involved in this event was removed from patient last week and is currently in transit to arrive to orthofix (b)(4) office, for the technical investigation.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code 99-56-22020 lot v1374298 before the market release.No anomalies have been found.The original lot, manufactured in 2014, was comprised of 71 devices.All of them have already been distributed to the market.Technical evaluation: the device involved, received on april 28th, 2017 was examined by orthofix (b)(4) quality engineering department.The device was subjected to visual and functional check as per orthofix (b)(4) specification.The visual check did not evidence any anomalies.The functional check evidenced that all the holes of the ring returned were conforming to specifications in place at the time of manufacturing.However, the holes of the ring received were manufactured at the lower end of tolerance.This condition caused interference with the new revision of struts.The results of the technical evaluation evidenced a partial incompatibility between rings and struts manufactured according to different design versions.Medical evaluation: the information made available on the case together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluation performed.On 9 december 2016: this complaint is very clear and suggests that the strut holes in this batch of foot plates were too small.There is no comment as to how this affected the surgery.We do not know if it was possible to continue with the operation as planned or to use a different device or system.The pictures provided show that the problem may indeed be as described.It is difficult to make any other comment without a full complaint form.On 08 may 2017: no further medical evaluation was performed as some information regarding the medical procedure and treatment, operative reports, x-ray images have not been made available.Final comments: the results of the technical evaluation evidenced a partial incompatibility between rings and struts manufactured according to different design versions.Orthofix (b)(4) evaluated the issue based on probability of occurrence, severity of the potential harm and available countermeasures as follows.In details: -the old revision of rings / footplates are compatible with old design of struts; -the rings/footplates are single use devices; -the involved version of rings is now out of production; -only the most recent design of struts may not be compatible with the rings/footplates manufactured according to the old revision of the drawing (only if ring/footplate was manufactured on lower side of tolerance range); -orthofix stock verification did not detect other batches of old revision of rings/footplates with similar problems.The potential harm posed to patient range between the following: -surgery delay.-additional surgery to replace rings/footplates.The countermeasures allowed by orthofix (b)(4) sets usually available for a surgery are: -temporary locking with rapid adjust struts and after latency days, replacement of rapid adjust struts with tl-hex struts in compatible version; -addition of rings/footplates compatible with struts in use; -conversion of the frame into a frame mounting other orthofix (b)(4) linear distractors.As a result of the risk evaluation, considering the severity and probability of the risks identified and the detectability of the issue, the team has agreed that the residual risk is acceptable according to orthofix policy for determining acceptable risks (pg208-01).Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information initially provided by the local distributor indicates: device code: 99-56-22020; lot number: v1374298; quantity: 1; hospital name: not provided; surgeon name: not provided; date of initial surgery: (b)(6) 2016; body part to which device was applied: not provided; surgery description:not provided; patient's information: not provided; problem observed during: clinical use on patient/intraoperative; type of problem: device functional problem; event description: surgeon decided to do a butt frame and used 140 mm double row foot plate.When he tried to connect rings with tl-hex struts, the foot plate would not accept the new style of struts.The holes for the pegs were to small.He had no issue pushing in the old style of tl-hex struts.The frame is currently on the patient, rings connected with rapid adjust struts.We are sending the remainder of old struts from our warehouse to the hospital for monday conversion to tl-hex frame.On 18 november orthofix (b)(4) received from the distributor two pictures illustrating the functional problem notified.On january 24, 2017 orthofix (b)(4) received from the distributor the completed complaint form, including the following details, which were not available with the initial notification: hospital name: (b)(6) hospital; surgeon name: dr.(b)(6); date of initial surgery: (b)(6) 2016; body part to which device was applied: foot; surgery description: correction; patient's information: (b)(6), male, (b)(6); previous health condition: chronic insensitivity to pain; problem observed during: clinical use on patient/intraoperative; type of problem: device functional problem.The complaint report form indicates: the device failure did not have any adverse effects on patient; the surgery was completed with used device; the event did not lead to a clinically relevant increase in the duration of the surgical procedure; an additional surgery was not required; copies of the operative report are not available; copies of x-ray images are not available; information on patient current health condition: correction completed satisfactorily on february 21, 2017 orthofix (b)(4) received from the distributor the information that the ring involved in this event was removed from patient last week and is currently in transit to arrive to orthofix (b)(4) office, for the technical investigation.(b)(4).

Brand Name
DOUBLE ROW FOOTPLATE, 140MM, TL-HEX STERILE
Common Device Name
DOUBLE ROW FOOTPLATE, 140MM, TL-HEX STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key6180084
Report Number9680825-2016-00104
Device Sequence Number19071361
Product Code KTT
UDI-Device Identifier18054242512592
UDI-Public(01)18054242512592(10)V1374298(11)140707(17)190607
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K152171
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number99-56-22020
Device Catalogue Number99-56-22020
Device Lot NumberV1374298
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/17/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date12/16/2016
Supplement Report FDA Received Date02/21/2017
05/17/2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age18 YR
Patient Weight65